Antibiotic associated colitis
Pseudomembranous colitis is a complication of antibiotic therapy that causes severe inflammation in areas of the colon (large intestine).
Antibiotic associated colitis; Colitis - pseudomembranous; Necrotizing colitis
Almost any antibiotic can cause pseudomembranous colitis. The bacterium Clostridium difficile, which is normally present in the intestine, may overgrow when antibiotics are taken.
The bacteria release a powerful toxin that causes the symptoms. The lining of the colon becomes raw and bleeds. In addition to antibiotic use, chemotherapy, advanced age, recent surgery, and history of previous pseudomembranous colitis are risk factors for this condition.
Ampicillin, clindamycin, and cephalosporins are the most common antibiotics associated with this disease in children. Pseudomembranous colitis is rare in infants less than 12 months old because they have protective antibodies from the mother and because the toxin does not cause disease in most infants.
- Watery diarrhea
- Urge to defecate
- Abdominal cramps
- Low-grade fever
- Bloody stools
Exams and Tests
Either or both of the following tests will confirm the disorder:
- An immunoassay for C. difficile toxin
- A colonoscopy or flexible sigmoidoscopy showing pseudomembranous colitis (a characteristic appearance of the colon)
The antibiotic causing the condition should be stopped. Metronidazole is usually used to treat the disorder, but vancomycin or rifaximin may also be used.
Rehydration with electrolyte solutions or intravenous therapy may be needed to replace fluids lost with diarrhea. In rare cases, surgery is required to treat infections that worsen or do not respond to antibiotics.
If there are no complications, the outlook is generally good, although up to 20% of infections may recur and need additional treatment.
- Perforation (hole) of the colon
- Dehydration with electrolyte imbalance
- Toxic megacolon
When to Contact a Medical Professional
Call your health care provider if you or someone else has:
- Persistent diarrhea
- Bloody stools after taking antibiotics
- Severe abdominal pain
- Signs of dehydration (dry skin, dry mouth, glassy appearance of the eyes, sunken fontanelles in infants, rapid pulse, confusion, excessive tiredness)
- Other troubling symptoms
People who have had pseudomembranous colitis should inform their doctors before taking antibiotics again.
Email to a Friend
More about Antibiotic associated colitis - Drugs.com